Virginia, 2011

High Wind in Virginia, February 1 to 2, 2011

February 1 to 2, 2011 · NWS MRX · 2 events in 2 counties and zones

A deep area of low pressure produced a strong gradient across southwest Virginia resulting in strong non-thunderstorm winds over the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deep area of low pressure produced a strong gradient across southwest Virginia resulting in strong non-thunderstorm winds over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 1, 9:13 PM EST, 47 minutes earlier.

Area forecast discussion, Feb 1, 9:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
913 PM EST TUE FEB 1 2011

.DISCUSSION...STRONG WINDS BEING REALIZED ACROSS THE MRX CWA.
EXPANDED HIGH WIND WARNING TO INCLUDE SULLIVAN TN AND WASHINGTON VA.
PREFRONTAL PCPN MAY BE EXITING BY MIDNIGHT BUT KEPT POPS HIGH FOR
NOW WITH CONTINUED ACTIVITY ALONG THE FRONTAL BOUNDARY WHICH WILL
MOVE INTO THE AREA AROUND MIDNIGHT. DROPPED MENTION OF THUNDER. LOWERED
MINS OVERNIGHT ESPECIALLY ACROSS SW MRX CWA BUT COLDEST TEMPS WILL
BE IN THE WEDNESDAY MID MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             33  39  25  43  31 / 100  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  38  41  23  42  27 / 100  10  10  10  10
OAK RIDGE, TN                       37  40  23  41  27 / 100  10  10  10  10
TRI CITIES AIRPORT, TN              38  42  21  40  24 / 100  20  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...WASHINGTON
     TN.

     WIND ADVISORY UNTIL 1 PM EST /NOON CST/ WEDNESDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...UNION...WEST POLK.

VA...HIGH WIND WARNING UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: RUSSELL...WASHINGTON...WISE.

     WIND ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
     LEE...SCOTT.

&&

SO'N
Hazardous weather outlook, Feb 1, 5:47 AM EST, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 AM EST TUE FEB 1 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
547 AM EST TUE FEB 1 2011 /447 AM CST TUE FEB 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM IS FORECAST TO TRACK FROM TEXAS TO THE
OHIO VALLEY TODAY AND TONIGHT. AHEAD OF THIS SYSTEM...VERY STRONG
SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON. WIND GUSTS AROUND 50 MPH CAN BE EXPECTED IN THE
MOUNTAINS AND FOOTHILLS OF EAST TENNESSEE AND HIGHER ELEVATIONS OF
SOUTHWEST VIRGINIA...WITH SOME ISOLATED LOCATIONS SEEING GUSTS IN
EXCESS OF 70 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WINDS WILL PERSIST IN THE HIGHER ELEVATIONS WEDNESDAY
MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 1, 8:39 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
839 PM EST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST 7 S TELLICO PLAINS      35.27N 84.30W
02/01/2011  M59.00 MPH       MONROE             TN   MESONET

            WINDS 26 GUSTING TO 59 MPH AT THE COKER CREEK WIND TOWER.

0745 PM     NON-TSTM WND GST 5 SW NEWPORT            35.91N 83.25W
02/01/2011  M64.00 MPH       COCKE              TN   MESONET

            WINDS 29 GUSTING TO 64 MPH AT THE ENGLISH MOUNTAIN
            FIRETOWER.

0745 PM     NON-TSTM WND GST 5 W GATLINBURG          35.72N 83.58W
02/01/2011  M78.00 MPH       SEVIER             TN   MESONET

            WINDS 51 GUSTING TO 78 MPH AT THE COVE MOUNTAIN
            FIRETOWER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Russell

When
February 1, 10:00 PM EST to February 2, 1:00 AM EST
Where
Russell forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Law enforcement personnel reported a few trees downed by non-thunderstorm wind across the county.

High Wind, Wise

When
February 2, 2:20 AM EST to 4:00 AM EST
Where
Wise forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Highway department personnel reported a few trees downed by non-thunderstorm wind along Highway 72 across the eastern portions of the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283775, 283777.